Antibiotics can be prescribed for women for a variety of reasons. These are generally prescribed for infections. The presence of antibiotics in the body, even if they are not prescribed specifically for infections in the reproductive system, may have some effect on the menstrual cycle. However, the level of probability is in question. Medical studies on this topic, one dating back to 1947, have reached indecisive conclusions. Additionally, personal experiences posted on various online forums reflect ambiguity.
Use of Antibiotics for Women
Women can experience many different forms of infection. There are equally many causes of infection in women. Consequently, there are different factors relating to the effects of antibiotics that in some ways may be relevant to the question of menstrual cycles. Antibiotics are prescribed for yeast infections, vaginal infections (vaginosis), uterine infections and infections that occur in the fallopian tubes. Changes in the function of any of these may have some affect on the menstrual cycle.
Changes in the Menstrual Cycle Relative to Antibiotics
In a 1947 medical study, conducted by British medical officers A. McLachlan and Donald D. Brown, tests were conducted on female subjects to discern the effects that penicillin might have on sexual cycles, including menstruation. In their findings, a pure grade Oxford penicillin was found to have certain effects including heavier bleeding, alterations in levels of menstrual pain and changes in the start of the menstrual cycle itself. While the authors felt that their findings demonstrated a provable connection between the use of penicillin and the menstrual cycle, they were unable to find any correlative research to back up their conclusions.
Other Medical Data
Infection of the fallopian tubes, known as salpingitis, is treated with antibiotics, as well, sometimes several due to the possibility of different causes of infection. There is some indication that the use of antibiotics to treat salpingitis may cause frequent heavy bleeding, although this may be the result of other factors, such as subsequent scar tissue from the infection clogging the infected fallopian tube(s), thereby causing excessive bleeding. This can be seen as inconclusive evidence of a correlation.
Possible Related Effects
There have been questions about antibiotics and their effect on the use of birth control pills. The fact that birth control pills are hormonal in nature and have their own effect on menstruation may be an issue when changes in the cycle are noticed after taking antibiotics. While this correlation may seem to be logical, it is not yet a proven hypothesis. Menstrual cycle fluctuation is common when birth control pills are taken, and a consistent body of evidence is not available to prove or disprove the theory.
The majority of available information on this subject consists of personal stories from women who have taken antibiotics. The range of experiences as they relate to the effects of antibiotics on menstruation also leads to inconclusive findings, although some of these personal experiences carry some seemingly strong evidence. However, due to the fact that most of these women are not medical professionals, the ability to state categorically that antibiotics have a definite affect on menstrual cycles is not possible.